Kansas, 2015Hail in Kansas, August 27, 2015
August 27, 2015 · NWS SGF · 5 events in 2 counties and zones
A cluster of severe thunderstorms produced large hail over southeast Kansas.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $100,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cluster of severe thunderstorms produced large hail over southeast Kansas.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Aug 27, 1:25 AM CST, 3 hours 53 minutes earlier.
Area forecast discussion, Aug 27, 1:25 AM CST, 3 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
225 AM CDT THU AUG 27 2015
.SYNOPSIS...
Issued at 0225 AM CDT THU AUG 27 2015
Another pleasant night across the Ozarks region with temperatures
in the mid 50s over the eastern Ozarks to the mid 60s in the west.
Generally seeing a clear sky across the area.
A thunderstorm complex has developed over South Dakota on top of
the ridge axis in an area where upper level energy was moving in
from the west and beginning to break down that ridge. An
instability axis extends almost due south from the current
convective activity through Nebraska and Kansas. HRRR continues to
develop convection towards daybreak over far eastern Kansas on the
edge of this instability in an area of isentropic upglide. Will
need to monitor for this development in a couple/few hours.
&&
.SHORT TERM...(Today and Tonight)
Issued at 0225 AM CDT THU AUG 27 2015
If convection does indeed develop over the far western portion of
the CWA in southeast Kansas and far western Missouri early this
morning, it will have trouble getting much further east. Much
drier and more stable air exists over most of our CWA, so any
potential of convection today will likely be this morning and in
our far western CWA.
Shortwave energy will continue to track eastward today and tonight
with the main energy remaining north of our CWA. Will maintain low
end precipitation chances over northwest 1/3 of the CWA, but
expecting most areas to remain dry tonight as well.
.LONG TERM...(Friday through Wednesday)
Issued at 0225 AM CDT THU AUG 27 2015
Front remains to our west on Friday with the best energy from the
upper level shortwave still off to the north. Again not expecting
much in the way of precipitation coverage, with slight if any
chances existing in northwest portion of the CWA.
The surface front and shortwave energy will begin to push through
the area Friday night and continue into Saturday, but
shower/thunderstorm coverage looks to remain scattered in nature
with this system, and it looks like not everyone will get
precipitation.
Upper level ridging begins to build back into the area by Saturday
night and precipitation chances through the remainder of the
extended period look to be minimal at this time. Will also see
temperatures rise back to more normal readings for this time of
year.
&&
.AVIATION...(For the 06Z TAFS through 06Z Thursday Night)
Issued at 1155 PM CDT WED AUG 26 2015
VFR conditions are expected through Thursday evening. A few
thunderstorms will be possible around sunrise on Thursday across
extreme southeastern Kansas, but they are expected to remain west
of the Joplin aerodrome at this time. Variable winds tonight will
become southeast on Thursday.
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
SYNOPSIS...Lindenberg
SHORT TERM...Lindenberg
LONG TERM...Lindenberg
AVIATION...Schaumann
Hazardous weather outlook, Aug 27, 5:00 AM CST, 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
600 AM CDT THU AUG 27 2015
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-281100-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
600 AM CDT THU AUG 27 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.
.DAY ONE...TODAY AND TONIGHT.
WEATHER HAZARDS EXPECTED...
LIMITED HAIL RISK.
LIMITED LIGHTNING RISK.
DISCUSSION...
A FEW THUNDERSTORMS WILL AFFECT EXTREME SOUTHEAST KANSAS AND
FAR WESTERN MISSOURI THIS MORNING. SOME OF THE STRONGER STORMS
MAY PRODUCE HAIL TO THE SIZE OF QUARTERS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
ADDITIONAL THUNDERSTORMS WILL BE POSSIBLE LATE TONIGHT INTO
SATURDAY...HOWEVER MOST LOCATIONS WILL REMAIN DRY. SEVERE STORMS
ARE NOT EXPECTED...WITH THE MAIN THUNDERSTORM RISK BEING CLOUD
TO GROUND LIGHTNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.
&&
MORE DETAILED INFORMATION CAN BE ACCESSED AT:
HTTP://WWW.WEATHER.GOV/SGF/SITREP(ALL LOWERCASE)
THIS PRODUCT IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.WEATHER.GOV/SGF(ALL LOWERCASE)
Hail, Crawford
- When
- August 27, 5:18 AM CST
- Where
- Crawford County, 0.88 mi SW of Greenbush
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 37.510, -94.990
There was nickel to quarter size hail at the intersection of Highway 47 and Highway 3. Wind was estimated up to 40 mph.
Hail, Crawford
- When
- August 27, 5:25 AM CST
- Where
- Crawford County, 1.78 mi ESE of Greenbush
- Measured
- 2.75 in hail
- Property damage
- $100,000
- Reported by
- Public
- Coordinates
- 37.510, -94.950
A picture from social media showed baseball size hail near Highway 47 and Highway 3. Several residences had damaged roofs and windows to homes. Several cars received severe damage with dents and cracked windshields.
Hail, Cherokee
- When
- August 27, 6:13 AM CST
- Where
- Cherokee County, 1.77 mi SE of Weir
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.280, -94.750
Hail, Cherokee
- When
- August 27, 6:23 AM CST
- Where
- Cherokee County, 1.49 mi SSW of Stippville
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 37.200, -94.840
Hail, Cherokee
- When
- August 27, 6:57 AM CST
- Where
- Cherokee County, 0.55 mi W of Baxter Spgs
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 37.020, -94.740
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Iowa, August 27 to 31, 2015$2.3 million · 78 events
- Heat in Nevada, August 27, 20151 death · 1 event
- Damaging Wind in Nebraska, August 27, 2015$4.1 million · 61 kt wind · 1 event
- Flash Flooding and Lightning Strikes in South Dakota, August 27, 2015$360,000 · 4 events
- Damaging Winds and Heavy Rain in Arizona, August 27, 2015$223,000 · 70 kt wind · 10 events
- Flash Flood and Flood in Nebraska, August 27 to 28, 2015$300,000 · 2 events
- Damaging Wind in Arizona, August 27, 2015$20,000 · 56 kt wind · 1 event
- Marine Thunderstorm Winds and Waterspout in Gulf of Mexico, August 27, 201552 kt wind · 9 events
- Flash Flood and Flooding in Kansas, August 27, 2015$1,000 · 1 in hail · 8 events
- Tropical Storm in Puerto Rico, August 27 to 28, 2015$2,000 · 4 events
- Wildfire and High Wind in Alaska, August 27 to 31, 201565 kt wind · 3 events
- Flash Flood and Hail in Kansas, August 27, 20151.5 in hail · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 591278, 591287, 591288, 591289, 591290.